, Volume 74, Issue 1, pp 33–54 | Cite as

A Cramér-type large deviation theorem for sums of functions of higher order non-overlapping spacings

  • Sherzod M. MirakhmedovEmail author
  • Syed Ikram A. Tirmizi
  • Muhammad Naeem


Let U 1, U 2, . . . , U n–1 be an ordered sample from a Uniform [0,1] distribution. The non-overlapping uniform spacings of order s are defined as \({G_{i}^{(s)} =U_{is} -U_{(i-1)s}, i=1,2,\ldots,N^\prime, G_{N^\prime+1}^{(s)} =1-U_{N^\prime s}}\) with notation U 0 = 0, U n = 1, where \({N^\prime=\left\lfloor n/s\right\rfloor}\) is the integer part of n/s. Let \({ N=\left\lceil n/s\right\rceil}\) be the smallest integer greater than or equal to n/s, f m (u), m = 1, 2, . . . , N, be a sequence of real-valued Borel-measurable functions. In this article a Cramér type large deviation theorem for the statistic \({f_{1,n} (nG_{1}^{(s)})+\cdots+f_{N,n} (nG_{N}^{(s)} )}\) is proved.


Cramér condition Exponential distribution Uniform spacings Uniform distribution Large deviation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abramowitz M, Stegun IA (1972) A handbook of mathematical functions with formulas, graphs and mathematical tables. Dover, New YorkGoogle Scholar
  2. Beirlant J, Janssen P, Veraverbeke N (1991) On the asymptotic normality of functions of uniform spacings. Can J Stat 19: 93–101MathSciNetzbMATHCrossRefGoogle Scholar
  3. Bhattacharya PH, Rao RR (1976) Normal approximation and asymptotic expansions. Wiley, New YorkzbMATHGoogle Scholar
  4. Darling DA (1953) On a class of problems related to the random division of an interval. Ann Math Stat 24: 239–253MathSciNetzbMATHCrossRefGoogle Scholar
  5. Deheuvels P (1985) Spacings and applications. Probability and statistics decisions theory. V.A 9F. Konecny, J. Mogyorodi, W. Wetz (eds) Reidel.Dordrecht., pp 1–30Google Scholar
  6. Deheuvels P, Derzko G (2003) Exact laws for sums of logarithms of uniform spacings. Aust J Stat 32: 29–47Google Scholar
  7. Del Pino GE (1979) On the asymptotic distribution of k-spacings with applications to goodness-of-fit tests. Ann Stat 7: 1058–1065MathSciNetzbMATHCrossRefGoogle Scholar
  8. Does RJMM, Helmers R, Klaassen CAJ (1987) On the Edgworth expansion for the sum of function of uniform spacings. J Stat Plan Inference 17: 149–157MathSciNetzbMATHCrossRefGoogle Scholar
  9. Does RJMM, Helmers R, Klaassen CAJ (1984) The Berry–Esseen theorem for function of uniform spacings. Z Wahrscheinlichkeitstheorie verw Gebiete 65: 461–474zbMATHCrossRefGoogle Scholar
  10. Fikhtengol’ts GM (1969) A course of differential and 10 integral calculus, (In Russian). Nauka, MoscowGoogle Scholar
  11. Greenwood M (1946) The statistical study of infectious diseases. J R Stat Soc Ser A 109: 85–1105MathSciNetCrossRefGoogle Scholar
  12. Holst L, Rao JS (1981) Asymptotic spacings theory with applications to the two sample problem. Can J Stat 9: 603–610MathSciNetCrossRefGoogle Scholar
  13. Jammalamadaka SR, Goria MN (2004) A test of goodness-of-fit based on Gini’s index of spacings. Stat Probab Lett 68: 177–187MathSciNetzbMATHCrossRefGoogle Scholar
  14. Jammalamadaka SR, Kuo M (1984) Asymptotic results on the Greenwood statistics and some of its generalizations. J R Stat S Doc Ser B 46: 228–237MathSciNetGoogle Scholar
  15. Jammalamadaka SR, Wells MT (1988) A test of goodness-of-fit based on extreme spacings with some efficiency comparisons. Metrika 35: 223–232MathSciNetzbMATHCrossRefGoogle Scholar
  16. Jammalamadaka SR, Zhou X, Tiwari RC (1989) Asymptotic efficiencies of spacings tests for goodness- of-fit. Metrika 36: 355–377MathSciNetzbMATHCrossRefGoogle Scholar
  17. Kallenberg WCM (1983) Intermediate efficiency. Ann Stat 11: 170–182MathSciNetzbMATHCrossRefGoogle Scholar
  18. Kalandarov UN (2001) About asymptotic expansion for sum of functions of uniform spacings. Uzbek J Math 10: 42–50Google Scholar
  19. Le Cam (1958) Un theoreme sur la division d’une interwalle par des points pres au hasard. Publ Inst Stat Univ Paris 7: 7–16Google Scholar
  20. Mirakhmedov ShA, Kalandarov UN (1998) Non-uniform estimation of the remainder term in CLT for the sum of functions of uniform spacings. Turkish J Math 22: 53–60MathSciNetzbMATHGoogle Scholar
  21. Mirakhmedov ShA (2005) Lower estimation of the remainder term in the CLT for a sum of the functions of k-spacings. Stat Probab Lett 73: 411–424MathSciNetzbMATHCrossRefGoogle Scholar
  22. Mirakhmedov ShM (2009) On the Greenwood goodness-of-fit test. J Stat Plan Inference (To be appeared)Google Scholar
  23. Mirakhmedov ShM, Naeem M (2008a) Asymptotical efficiency of the goodness-of-fit test based on extreme k-spacings statistic. J Appl Prob Stat Dixie W Corp USA 3(1): 43–53MathSciNetGoogle Scholar
  24. Mirakhmedov ShM, Naeem M (2008b) Asymptotic properties of the goodness-of-fit tests based on spacings. Pak J Stat 24(4): 253–268MathSciNetGoogle Scholar
  25. Mirakhmedov ShM, Naeem M (2008c) Asymptotic efficiency of the Greenwood’s goodness-of-fit test. Abstracts of Conference on ordered statistical data and its applications Aachen (Germany), March 7–8, 2008, pp 40–42Google Scholar
  26. Moran PAP (1984) An introduction to probability theory. Oxford University Press, Oxford, p 550Google Scholar
  27. Morse PM, Feshbach H (1953) Methods of theoretical physics, part 1. McGraw-Hill, New York, pp 411–413Google Scholar
  28. Nagaev AV, Goldfield SM (1989) The limit theorem for the uniform distribution on the circumference. Wiss Z Tech Univ Dresden 38(H.1): 163–165MathSciNetGoogle Scholar
  29. Petrov VV (1975) Sums of independent random variables. Springer, New YorkGoogle Scholar
  30. Pyke R (1965) Spacings. J R Stat Soc Ser B27: 395–449MathSciNetGoogle Scholar
  31. Pyke R (1972) Spacings revisited. In: Proceedings of 6th Berkeley symposium mathmatical statistics probality, vol 1, pp 417–427Google Scholar
  32. Rao JS (1972) Bahadur efficiencies of some tests for uniformity on the circle. Ann Math Stat 43: 468–479CrossRefGoogle Scholar
  33. Rao JS, Sethuraman J (1975) Weak convergence of empirical distribution functions of random variables subject to perturbations and scale factors. Ann Stat 3: 299–313MathSciNetzbMATHCrossRefGoogle Scholar
  34. Saulis L, Statulevicius V (1991) Limit theorems for large deviations. Kluwer, Dordrecht, p 232zbMATHGoogle Scholar
  35. Zhou Xian, Jammalamadaka SR (1989) Bahadur efficiencies of spacings tests for goodness-of-fit. Ann Inst Stat Math 28: 783–786MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Sherzod M. Mirakhmedov
    • 1
    Email author
  • Syed Ikram A. Tirmizi
    • 1
  • Muhammad Naeem
    • 1
  1. 1.Ghulam Ishaq Khan Institute of EngineeringScience and TechnologyTopiPakistan

Personalised recommendations